Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
Question: Severe Cystic/Nodular Acne
|iddoit2er - Thu Sep 04, 2008 12:11 pm|
I have been suffering from acne for about 9 years now, since I was 16 (now 25), and it has progrssively gotten worse and worse. I have severe cystic/nodular acne all over my face and neck that is quite painful and unsightly. I have been on every prescribed medication out there from all of the antibiotics to all of the prescribed topical creams/washes. The only thing that has ever worked for me was Accutane. I have been on Accutane 4 times now, however my acne keeps coming back worse than the last time. Also, the time that my skin stays clear in between the times I have taken Accutane has been shorter and shorter; after my first go'round with Accutane, I was clear for about a year...after my fourth time on Accutane, I was only clear for 5 months. I have taken both the Roche brand name and the generics - the Roche brand seemed to clear me up faster, however my last cycle was the Roche brand and the acne is back and worse than ever all over my face and neck, and now my upper-back and chest (which have scarred and left many keloids). I have seen 3 different dermatologists and 2 of them have said that this is the worst case of acne they have ever seen/treated themselves and that I have been on the strongest dosage they have prescribed. Towards the end of my cycles on Accutane, I was up to 2 40mg tablets twice a day (160mg/day) and I weigh 145 lbs.
My questions is: is there anything else out there that can help clear my skin? I really would like to go on Accutane again, however am not currently insured like I have been in the past. Please help; I have been suffering from this for a very long time and have had no luck or hope in anything available. Thanks so much.
|Debbie Miller, RN - Sat Oct 11, 2008 11:21 pm|
There are some hormones (anti-androgens) that can be effective in the treatment of acne in women. The main disadvantage is that they cannot be used in male patients orally, since they cause reversal of secondary male sex characteristics, reduced activity of the male organs and reduced sexual desire. For men the only practical option is finasteride and it has shown only marginal benefits so it may not be worth it to you.
Be sure you cleanse your face gently using a mild liquid cleanser and patting it dry. Avoid rubbing and irritating, including grainy scrub cleansers. Do this only once or twice daily and then topically use benzoyl peroxide or salicylic acid ointments. No doubt you have probably tried this but some people get overzealous when plagued with a serious case of acne and you can do too much in the way of scrubbing.
Since you have consulted with several dermatologists, I'm not sure how to advise you further. You could see an endocrinologist to see if something hormonal is the culprit.
|iddoit2er - Mon Nov 03, 2008 9:20 pm|
Thank you for the reply; I still have yet to get insurance so I am still riddled with this painful acne and am scarring quite badly now. I am very "pock" marked on my cheeks, temples, and neck. Do you know of any government assistance programs that may help pay for this drug? I have searched and found none - Roche has a number you can call to inquire, but that led me nowhere.
I also installed a shower filter in my tub which seems to help a little bit; the amount of swelling and redness seems to go down just a slight bit - is there a link between the chlorine/lead content in water and nodular/cystic acne?
Thanks for any help you can offer.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.